Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 149, NWS Aberdeen, SD

July 29, 2012Brown County, Edmunds County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 29, 2012, 6:58 PM CDT for Brown County, Edmunds County, South Dakota. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2012, 6:58 PM CDT (23:58 UTC)
Expired
Jul 29, 2012, 7:32 PM CDT
In force
34 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brown County, SD, Edmunds County, SD

The radar

The Aberdeen radar (KABR), 18 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 7:15 PM CDTTSTM WND GST 605 S Richmond Lake Rec A, SDWEATHER STATION AT THE LANDFILL WEST OF ABR REPORTED 60 MPH WIND GUST
Jul 29, 7:15 PM CDTTSTM WND GST 608 Wnw Aberdeen, SDWEATHER STATION AT THE LANDFILL WEST OF ABR REPORTED 60 MPH WIND GUST

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 12.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
646 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

496 
WUUS53 KABR 292358
SVRABR
SDC013-045-300045-
/O.NEW.KABR.SV.W.0149.120729T2358Z-120730T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
658 PM CDT SUN JUL 29 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BROWN COUNTY IN NORTHEAST SOUTH DAKOTA...
  EAST CENTRAL EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 745 PM CDT

* AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR CRAVEN CORNER...OR 6 MILES
  EAST OF IPSWICH...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MINA AROUND 710 PM CDT...
  WARNER AND ABERDEEN AROUND 730 PM CDT...

THIS WARNING INCLUDES HIGHWAY 281 BETWEEN MILE MARKERS 182 AND 199.

THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 265 AND 295.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4549 9837 4525 9843 4536 9903 4554 9899
TIME...MOT...LOC 2358Z 280DEG 31KT 4543 9888
WIND...HAIL 60MPH <.75IN

$$
WISE
1 follow-up statement
773 
WWUS53 KABR 300032
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
732 PM CDT SUN JUL 29 2012

SDC013-045-300042-
/O.CAN.KABR.SV.W.0149.000000T0000Z-120730T0045Z/
EDMUNDS SD-BROWN SD-
732 PM CDT SUN JUL 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BROWN AND EAST
CENTRAL EDMUNDS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4549 9837 4525 9843 4536 9903 4554 9899
TIME...MOT...LOC 0032Z 280DEG 31KT 4538 9847

$$
WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 6:40 PM CDT, 18 minutes earlier.

Area forecast discussion, Jul 29, 6:40 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
640 PM CDT SUN JUL 29 2012

.UPDATE...
INCREASED POPS THROUGH 6Z WITH ROUND OF SHOWERS AND THUNDERSTORMS
BEING GENERATED ON THE TAIL END OF A COOL FRONT DRAPED ACROSS
NORTHERN SOUTH DAKOTA. EXTENDED POPS EAST INTO ROBERTS COUNTY THIS
EVENING. THESE STORMS MAY CONTAIN GUSTY WINDS. INSTABILITY
INCREASES AS STORMS APPROACH THE COTEAU SO WILL NEED TO WATCH FOR
ANY INTENSIFICATION OVER THE NEXT FEW HOURS. INCREASED SKY COVER
AS WELL BASED ON LATEST SATELLITE IMAGES.

SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

SURFACE OBS SHOW THE TROUGH/FRONTAL BOUNDARY EXTENDS FROM ABOUT
KMOT TO KHEI TO KSHR...AND CONTINUES TO TRACK SOUTHEAST.
ALSO...WATER VAPOR IMAGERY DEPICTS SHORTWAVE ENERGY ACROSS EASTERN
MONTANA. THIS ENERGY IS PROGGED TO DROP SOUTHEAST IN THE NEXT
SEVERAL HOURS AND HELP TO INITIATE STORMS ALONG THE FRONT LATER
THIS AFTERNOON AND INTO THE EVENING. THERE STILL LOOKS TO BE
DECENT JET LEVEL SUPPORT AS WELL. THE SPC ANALYSIS PAGE IS
CURRENTLY SHOWING ANYWHERE FROM 500-1500 J/KG OF SURFACE BASED
CAPE ACROSS THE NORTHWEST CWA COUNTIES...AS WELL MID LEVEL LASE
RATES RANGING FROM 7.5 TO 8 C/KM. 0-6 KM SHEAR VALUES AROUND 40
KTS WILL NOT RULE OUT A FEW STORMS BECOMING STRONG...WITH SMALL
HAIL AND GUSTY WINDS BOTH A POSSIBLE THREAT.

HIGH PRESSURE WILL THEN MOVE IN OVERNIGHT AND KEEP CONDITIONS DRY
ON MONDAY. MODELS HAVE TRENDED COOLER WITH TEMPERATURES ON
MONDAY...SO DID DROP HIGHS A COUPLE OF DEGREES FROM WHAT WE HAVE
PREVIOUSLY BEEN FORECASTING...ALTHOUGH TEMPERATURES STILL REMAIN
ABOVE NORMAL.

RETURN FLOW SETS UP AGAIN TUESDAY AHEAD OF AN APPROACHING SURFACE
TROUGH. THE NAM TRIES TO DEVELOP SOME ELEVATED CONVECTION IN
RESPONSE TO WAA ACROSS THE WESTERN CWA...HOWEVER IT IS THE OUTLIER
FOR NOW...SO NO POPS WERE ADDED TO THE GRIDS. THEN NEXT FRONTAL
BOUNDARY AND PRECIPITATION CHANCES WILL MOVE INTO THE REGION LATE
TUESDAY INTO WEDNESDAY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
THE EXTENDED PERIOD CONTINUES TO FEATURE A SERIES OF UPPER LEVEL
SHORTWAVES TRACKING ACROSS THE NORTHERN PLAINS. AT THIS TIME...THE
STRONGEST WAVE LOOKS TO MOVE THROUGH FRIDAY AFTERNOON INTO
SATURDAY MORNING. BROAD SURFACE LOW PRESSURE WILL BE OVER THE AREA
WEDNESDAY THROUGH THE DAY FRIDAY...THEN THE MODELS HAVE COME INTO
BETTER AGREEMENT SHOWING A STRONGER FRONTAL BOUNDARY PUSHING
ACROSS THE PLAINS IN ASSOCIATION WITH THE AFOREMENTIONED STRONGER
SHORTWAVE. THEREFORE...WILL KEEP SMALL POPS GOING EARLY IN THE
PERIOD...THEN GO WITH SLIGHTLY HIGHER POPS FOR THE FRIDAY AND
FRIDAY NIGHT TIME FRAME. HIGH PRESSURE SLIDES OVER THE PLAINS
BEHIND THE EXITING FRONT...BRINGING DRY CONDITIONS FOR THE
WEEKEND.

WARM CONDITIONS WILL CONTINUE THROUGH THE FIRST HALF OF THE
EXTENDED...WITH H85 TEMPS IN THE 20S. AS THE SURFACE HIGH SETTLES
IN OVER THE WEEKEND...SHOULD SEE TEMPERATURES BACK AROUND NORMAL.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

AN AREA OF SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS THE
NORTHER CWA THIS EVENING AFFECTING KMBG AND KABR. VISIBILITIES MAY
BRIEFLY FALL INTO THE MVFR CATEGORY IN HEAVIER SHOWERS.
OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH MIDDAY MONDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...SERR
LONG TERM...PARKIN
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 29, 3:50 AM CDT, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
350 AM CDT SUN JUL 29 2012

SDZ003>006-009-010-015>018-033>037-045-048-051-300900-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
350 AM CDT SUN JUL 29 2012 /250 AM MDT SUN JUL 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND EVENING ACROSS CENTRAL SOUTH DAKOTA. SMALL HAIL AND
GUSTY WINDS ARE POSSIBLE...BUT OVERALL THE THREAT FOR SEVERE
WEATHER REMAINS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST FOR THE MIDDLE AND END
OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ007-008-011-019>023-300900-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
350 AM CDT SUN JUL 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST FOR THE MIDDLE AND END
OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Local storm report, Jul 29, 5:03 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
503 PM CDT SUN JUL 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     LITTLE EAGLE            45.68N 100.80W
07/29/2012  M70 MPH          CORSON             SD   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED 70 MPH WINDS WHICH SNAPPED A
            TREE

&&

EVENT NUMBER ABR1200310

TROGDON
Special weather statement, Jul 29, 5:52 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
552 PM CDT SUN JUL 29 2012

SDZ004-005-009-010-292330-
CAMPBELL-EDMUNDS-MCPHERSON-WALWORTH-
552 PM CDT SUN JUL 29 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MCPHERSON...
NORTHWESTERN EDMUNDS...SOUTHEASTERN CAMPBELL AND WALWORTH COUNTIES
UNTIL 630 PM CDT...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
ASHLEY TO 10 MILES WEST OF HILLSVIEW TO AKASKA...MOVING EAST AT 35
MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE LOWRY...HILLSVIEW...LONG
LAKE...HOSMER...BOWDLE AND SPRING CREEK COLONY.

WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

&&

WISE
Special weather statement, Jul 29, 6:54 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
654 PM CDT SUN JUL 29 2012

SDZ006-010-017-018-300045-
BROWN-EDMUNDS-FAULK-SPINK-
654 PM CDT SUN JUL 29 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
EDMUNDS...NORTHEASTERN FAULK...NORTHWESTERN SPINK AND SOUTHWESTERN
BROWN COUNTIES UNTIL 745 PM CDT...

AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CRAVEN CORNER...OR NEAR IPSWICH...MOVING
EAST AT 45 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE MINA...MANSFIELD AND WARNER.

WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

&&

WISE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:58 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Walworth31 min
Jul 29, 5:27 PM CDTSevere Thunderstorm WarningABRCampbell, Dewey, Edmunds, McPherson, Potter, Walworth24 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.